Alert archive / North Dakota / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 97, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jul 22, 2014, 5:13 PM MDT for Bowman County, North Dakota. It was in force for 32 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 22, 2014, 5:13 PM MDT (23:13 UTC)
- Expired
- Jul 22, 2014, 5:45 PM MDT
- In force
- 32 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 2.5 in
- Wind
- 60.0 mph
County Bowman County, ND
The radar
The Rapid City radar (KUDX), 222 km from the middle of the area, began a volume at 23:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 22, 5:22 PM MDT | HAIL 1 | 7 E Sunset Butte, ND | |
| Jul 22, 5:40 PM MDT | HAIL 1 | 13 S Rhame, ND | |
| Jul 22, 5:40 PM MDT | HAIL 1 | 15 S Griffin, ND |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 22, 2:57 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Rapid City, SD (KRAP), launched 12:00Z, 11.2 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 118 J/kg
- Mixed-layer CIN
- -369 J/kg
- Mixed-layer LCL
- 1931 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- -3 m²/s²
- 0-3 km storm-relative helicity
- 94 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
786
WUUS53 KBIS 222313
SVRBIS
NDC011-222345-
/O.NEW.KBIS.SV.W.0097.140722T2313Z-140722T2345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
513 PM MDT TUE JUL 22 2014
THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WESTERN BOWMAN COUNTY IN SOUTHWEST NORTH DAKOTA...
* UNTIL 545 PM MDT
* AT 511 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES NORTH OF
MUD BUTTES...OR 17 MILES WEST OF BOWMAN...AND MOVING SOUTHEAST AT
35 MPH.
HAZARD...TENNIS BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT
WIND DAMAGE TO ROOFS...SIDING AND TREES.
* THE SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF WESTERN
BOWMAN COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. PREPARE IMMEDIATELY FOR LARGE DESTRUCTIVE
HAIL CAPABLE OF PRODUCING SIGNIFICANT DAMAGE. PEOPLE OUTSIDE SHOULD
MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.
THIS THUNDERSTORM IS CAPABLE OF PRODUCING ALL TYPES OF SEVERE
WEATHER...INCLUDING EXTREMELY LARGE HAIL...DESTRUCTIVE STRAIGHT LINE
WINDS AND TORNADOES. MOVE QUICKLY TO A SAFE SHELTER...SUCH AS IN AN
INTERIOR ROOM...A BATHROOM OR CLOSET...OR BASEMENT.
&&
LAT...LON 4594 10371 4611 10394 4623 10374 4595 10320
TIME...MOT...LOC 2313Z 312DEG 29KT 4609 10372
HAIL...2.50IN
WIND...60MPH
$$
JONES2 follow-up statements
713
WWUS53 KBIS 222331
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
631 PM CDT TUE JUL 22 2014
NDC011-222345-
/O.CON.KBIS.SV.W.0097.000000T0000Z-140722T2345Z/
BOWMAN ND-
531 PM MDT TUE JUL 22 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL BOWMAN
COUNTY UNTIL 545 PM MDT...
AT 529 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 9 MILES EAST OF MUD
BUTTES...OR 15 MILES SOUTHWEST OF BOWMAN...MOVING SOUTHEAST AT 30
MPH.
HAZARD...GOLF BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT WIND
DAMAGE TO ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
MAINLY RURAL AREAS OF SOUTHERN BOWMAN COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM IS PRODUCING LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.
THIS THUNDERSTORM IS CAPABLE OF PRODUCING ALL TYPES OF SEVERE
WEATHER...INCLUDING LARGE HAIL...DESTRUCTIVE STRAIGHT LINE WINDS AND
TORNADOES. MOVE QUICKLY TO A SAFE SHELTER...SUCH AS IN AN INTERIOR
ROOM...A BATHROOM OR CLOSET...OR BASEMENT.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS!
&&
LAT...LON 4594 10371 4605 10386 4615 10378 4619 10366
4595 10320
TIME...MOT...LOC 2331Z 312DEG 29KT 4599 10356
HAIL...1.75IN
WIND...60MPH
$$
JONES699
WWUS53 KBIS 222345
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
645 PM CDT TUE JUL 22 2014
NDC011-222355-
/O.EXP.KBIS.SV.W.0097.000000T0000Z-140722T2345Z/
BOWMAN ND-
545 PM MDT TUE JUL 22 2014
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL BOWMAN COUNTY HAS
EXPIRED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.
LAT...LON 4594 10371 4605 10386 4615 10378 4619 10366
4595 10320
TIME...MOT...LOC 2345Z 312DEG 29KT 4591 10344
$$
JONESWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 3:25 PM MDT, 1 hour 48 minutes earlier.
Area forecast discussion, Jul 22, 3:25 PM MDT, 1 hour 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 425 PM CDT TUE JUL 22 2014 .UPDATE... ISSUED AT 425 PM CDT TUE JUL 22 2014 UPDATED FOR STORM PREDICTION CENTER ISSUING A SEVERE THUNDERSTORM WATCH FOR 4 SOUTHWESTERN COUNTIES OF NORTH DAKOTA: BILLINGS...SLOPE BOWMAN...AND GOLDEN VALLEY COUNTIES. WATCH IN EFFECT UNTIL 10 PM MDT. RAISED CHANCES OF THUNDERSTORMS AND MENTIONED SEVERE STORMS POSSIBLE. .SHORT TERM...(THIS EVENING THROUGH WEDNESDAY) ISSUED AT 315 PM CDT TUE JUL 22 2014 FORECAST ISSUES TODAY ARE THUNDERSTORM CHANCES TONIGHT AND WEDNESDAY. CURRENTLY...HIGH PRESSURE WAS CENTERED OVER CENTRAL SASKATCHEWAN/MANITOBA WITH THE HIGH AXIS EXTENDING SOUTHWARD ACROSS THE CENTRAL DAKOTAS. WEAK LOW PRESSURE WAS OVER THE FRONT RANGE. AT UPPER LEVELS...A LOW PRESSURE CENTER WAS OVER THE EASTERN PACIFIC OFF THE COAST OF BRITISH COLUMBIA...WITH A RIDGE OVER THE FRONT RANGE. A WEAK UPPER LEVEL IMPULSE WAS MOVING NORTHEASTWARD ACROSS NORTHEASTERN MONTANA...ASSOCIATED WITH A LINE OF SHOWERS AND ISOLATED THUNDERSTORMS ORIENTED WEST-TO-EAST ACROSS NORTHEASTERN MONTANA. FOR TONIGHT...WILL KEEP A SLIGHT CHANCE MENTION OF THUNDER IN FAR WESTERN NORTH DAKOTA DUE TO THE AFOREMENTIONED UPPER LEVEL IMPULSE. THEN A THERMAL RIDGE AXIS BUILDS FARTHER NORTH JUST WEST OF THE STATE LINE...AND WILL KEEP OUT ANY MENTION OF CHANCES OF PRECIPITATION FOR THE REST OF THE NIGHTTIME HOURS. ON WEDNESDAY...THE THERMAL RIDGE CONTINUES TO BUILD OVER MONTANA/WYOMING...AND AN UPPER LEVEL IMPULSE MOVING INTO WESTERN NORTH DAKOTA DURING THE MID/LATE AFTERNOON HAS A CHANCE TO SET OFF SHOWERS/THUNDER OVER WESTERN NORTH DAKOTA DURING THE AFTERNOON HOURS. EXPECTING LOWS TUESDAY NIGHT 55 TO 60 WITH HIGHS WEDNESDAY FROM THE UPPER 70S IN THE NORTH CENTRAL TO NEAR 90 IN THE FAR SOUTHWEST. .LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY) ISSUED AT 315 PM CDT TUE JUL 22 2014 FOCUS OF THE LONG TERM WILL BE A SLIGHT RISK FOR SEVERE WEATHER ON THURSDAY AND TIMING AN UPPER LEVEL LOW MOVING ACROSS SOUTHERN CANADA. LOW PRESSURE MOVING ACROSS SOUTHERN ALBERTA WILL PRODUCE ACTIVE WEATHER FOR MUCH OF THE CWA...THURSDAY INTO FRIDAY MORNING. THE 12Z RUN OF THE GFS/NAM MODELS HAVE BETWEEN 2000 AND 3000 J/KG OF CAPE IN WESTERN AND CENTRAL PORTIONS OF THE STATE. SPC HAS PLACED THOSE AREAS IN A SLIGHT RISK OF SEVERE THUNDERSTORMS. THE 12Z SUITE SUPPORTS THUNDERSTORM DEVELOPMENT WITH A SHOWALTER AVERAGE OF -5C AND UPPER LEVEL LAPSE RATES BETWEEN 7.5 AND 8.5 C/KM...SUPPORTING MORE ROBUST THUNDERSTORMS. CHANCES FOR SHOWERS AND THUNDERSTORMS WILL PERSIST INTO SATURDAY AND SUNDAY...AS THE LOW CONTINUES ACROSS SASKATCHEWAN AND EVENTUALLY SOUTHEASTWARD INTO THE NORTHERN PLAINS. THE EXACT TIMING OF WHEN/WHERE THE LOW WILL TRACK SOUTHEAST IS UNCERTAIN AT THIS TIME...THOUGH MODELS ARE TRENDING TOWARDS THIS WEEKEND. PERSISTENT RIDGING OVER THE SOUTHERN PLAINS WILL KEEP HIGH TEMPERATURES IN THE WEST/SOUTHWEST ABOVE AVERAGE ON THURSDAY....UPPER 80S AND LOWER 90S. THE TEMPERATURE RANGE THROUGH THE REST OF THE EXTENDED WILL BE UPPER 70S TO MID 80S. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON) ISSUED AT 315 PM CDT TUE JUL 22 2014 SURFACE HIGH PRESSURE RIDGE AXIS WAS OVER CENTRAL ND. LIGHT WINDS SHOULD BECOME EAST/NORTHEAST THIS AFTERNOON/EVENING...THEN SOUTHEAST WINDS WEDNESDAY AFTER 12Z. STILL HAVE VCTS IN KDIK AND KISN FROM AROUND 21Z-02Z. OTHERWISE VFR CONDITIONS ALL TAF SITES. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...JV LONG TERM...AC AVIATION...JV
Hazardous weather outlook, Jul 22, 3:08 PM MDT, 2 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 408 PM CDT TUE JUL 22 2014 NDZ004-012-232115- BOTTINEAU-MCHENRY- 408 PM CDT TUE JUL 22 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA. .DAY ONE...TONIGHT. RIVER FLOOD WARNINGS REMAIN IN EFFECT FOR PARTS OF THE SOURIS RIVER. SEE WWW.WEATHER.GOV/BIS FOR MORE DETAILS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY THROUGH SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/BIS NDZ001-009-017-018-033-041-042-044-045-232115- DIVIDE-WILLIAMS-MCKENZIE-DUNN-STARK-HETTINGER-GRANT-ADAMS-SIOUX- 408 PM CDT TUE JUL 22 2014 /308 PM MDT TUE JUL 22 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TONIGHT. ISOLATED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON INTO THE EVENING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY THROUGH SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/BIS NDZ002-003-005-010-011-013-019>023-025-034>037-046>048-050-051- 232115- BURKE-RENVILLE-ROLETTE-MOUNTRAIL-WARD-PIERCE-MERCER-OLIVER-MCLEAN- SHERIDAN-WELLS-FOSTER-MORTON-BURLEIGH-KIDDER-STUTSMAN-EMMONS- LOGAN-LA MOURE-MCINTOSH-DICKEY- 408 PM CDT TUE JUL 22 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHEAST NORTH DAKOTA. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY THROUGH SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/BIS NDZ031-032-040-043-232115- GOLDEN VALLEY-BILLINGS-SLOPE-BOWMAN- 308 PM MDT TUE JUL 22 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH DAKOTA. .DAY ONE...TONIGHT. THERE IS A CHANCE OF THUNDERSTORMS THIS EVENING...SOME POSSIBLY SEVERE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY THROUGH SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/BIS JV/AC
In the hours before
Local storm report, Jul 22, 4:44 PM MDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
544 PM CDT TUE JUL 22 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0538 PM HAIL 5 W MARMARTH 46.29N 104.02W
07/22/2014 E1.00 INCH SLOPE ND TRAINED SPOTTER
&&
AJThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 6:14 PM MDT | Severe Thunderstorm Warning | BIS | Foster, Kidder, Stutsman, Wells | 42 min |
| Jul 21, 6:33 PM MDT | Special Weather Statement | BIS | Dickey, LaMoure | 42 min |
| Jul 21, 7:05 PM MDT | Special Weather Statement | BIS | Dickey | 25 min |
| Jul 22, 4:18 PM MDT | Severe Thunderstorm Warning | BIS | Bowman, Slope | 57 min |
| Jul 22, 4:34 PM MDT | Severe Thunderstorm Warning | BIS | Golden Valley, Slope | 56 min |
| Jul 22, 4:51 PM MDT | Tornado Warning | BIS | Bowman | 24 min |
| Jul 22, 5:54 PM MDT | Special Weather Statement | BIS | Bowman, Slope | 36 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.